Alert archive / Texas / Wind Advisories in 2019

Wind Advisory 7, NWS Midland/Odessa, TX

February 16, 20199 counties in Texas; Lea County, New Mexico

NWS Midland/Odessa, TX issued this wind advisory at Feb 16, 2019, 3:45 AM CST for 9 counties in Texas; Lea County, New Mexico. It took effect at Feb 16, 2019, 12:00 PM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 16, 2019, 3:45 AM CST (09:45 UTC)
In effect from
Feb 16, 2019, 12:00 PM CST
Expired
Feb 16, 2019, 6:00 PM CST
In force
6 hr
Issued by
NWS Midland/Odessa, TX

Counties Lea County, NM, Andrews County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 54 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2770 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

359 
WWUS74 KMAF 160945
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
345 AM CST Sat Feb 16 2019

...HIGH WIND WARNING IN EFFECT FOR THE GUADALUPE AND DAVIS 
MOUNTAINS TODAY THROUGH THIS EVENING...

...HIGH WIND WARNING IN EFFECT FOR THE EDDY COUNTY PLAINS, 
UPPER TRANS PECOS, AND VAN HORN/HIGHWAY 54 CORRIDOR THIS 
AFTERNOON AND EVENING...

...WIND ADVISORY IN EFFECT FOR LEA COUNTY AND MOST OF THE PERMIAN
BASIN THIS AFTERNOON...

.Winds will increase across much of the area today as an upper 
system passes to the north. Strong mountain winds will spread 
east into the nearby plains of Southeast New Mexico and the Upper
Trans Pecos.

TXZ074-162100-
/O.UPG.KMAF.HW.A.0008.190216T1700Z-190217T0300Z/
/O.EXB.KMAF.HW.W.0012.190216T1500Z-190217T0300Z/
Davis/Apache Mountains Area-
Including the cities of Alpine and Fort Davis
345 AM CST Sat Feb 16 2019

...HIGH WIND WARNING IN EFFECT ABOVE 6000 FEET FROM 9 AM THIS 
MORNING TO 9 PM CST THIS EVENING...

The National Weather Service in Midland/Odessa has issued a High
Wind Warning, which is in effect from 9 AM this morning to 9 PM
CST this evening. The High Wind Watch is no longer in effect. 

* TIMING...Saturday morning through mid evening.

* WINDS...West winds 35 to 45 mph with gusts to 65 mph.

* IMPACTS...Aviation interests may experience localized but 
  extreme turbulence. Additionally, high profile vehicles may 
  have difficulty driving. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. 

&&

$$

NMZ028-TXZ057-058-162100-
/O.EXB.KMAF.HW.W.0012.190216T1800Z-190217T0000Z/
Eddy County Plains-Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Van Horn, and Pecos
345 AM CST Sat Feb 16 2019 /245 AM MST Sat Feb 16 2019/

...HIGH WIND WARNING IN EFFECT FROM NOON CST /11 AM MST/ TODAY TO
6 PM CST /5 PM MST/ THIS EVENING...

The National Weather Service in Midland/Odessa has issued a High
Wind Warning, which is in effect from noon CST /11 AM MST/ today
to 6 PM CST /5 PM MST/ this evening. 

* TIMING...Noon through Saturday evening.

* WINDS...West 35 to 45 mph with gusts to 60 mph.

* IMPACTS...Aviation interests may experience localized but 
  extreme turbulence. Additionally, high profile vehicles may 
  have difficulty driving. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Sustained wind speeds of at least 40 mph or gusts of 58 mph or
more can lead to property damage.

&&

$$

NMZ027-TXZ258-162100-
/O.CON.KMAF.HW.W.0012.000000T0000Z-190217T0300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
245 AM MST Sat Feb 16 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

* TIMING...Through Saturday evening.

* WINDS...West 35 to 55 mph with gusts to 75 mph.

* IMPACTS...Aviation interests may experience localized but 
  extreme turbulence. Additionally, high profile vehicles may 
  have difficulty driving. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Sustained wind speeds of at least 40 mph or gusts of 58 mph or
more can lead to property damage.

&&

$$

NMZ029-033-034-TXZ045-046-050-051-059>062-067-162100-
/O.NEW.KMAF.WI.Y.0007.190216T1800Z-190217T0000Z/
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Andrews-Martin-Loving-Winkler-Ector-Midland-Ward-
Including the cities of Tatum, Hobbs, Lovington, Eunice, Jal, 
Seminole, Lamesa, Andrews, Stanton, Mentone, Kermit, Odessa, 
Midland, and Monahans
345 AM CST Sat Feb 16 2019 /245 AM MST Sat Feb 16 2019/

...WIND ADVISORY IN EFFECT FROM NOON CST /11 AM MST/ TODAY TO
6 PM CST /5 PM MST/ THIS EVENING...

The National Weather Service in Midland/Odessa has issued a Wind
Advisory, which is in effect from noon CST /11 AM MST/ today to
6 PM CST /5 PM MST/ this evening. 

* TIMING...This afternoon.

* WINDS...West 25 to 35 mph with gusts to 50 mph. 

* IMPACTS... Winds will make driving difficult, especially for 
  high profile vehicles. Use extra caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Use 
extra caution.

&&

$$
2 follow-up statements
038 
WWUS74 KMAF 162028
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
228 PM CST Sat Feb 16 2019

...HIGH WIND WARNING IN EFFECT FOR THE GUADALUPE AND DELAWARE 
MOUNTAINS AND DAVIS MOUNTAINS ABOVE 6000 FEET THROUGH THIS 
EVENING...

...HIGH WIND WARNING IN EFFECT FOR THE EDDY COUNTY NEW MEXICO 
PLAINS, UPPER TRANS PECOS, AND VAN HORN/HIGHWAY 54 CORRIDOR 
THROUGH LATE THIS AFTERNOON...

...WIND ADVISORY IN EFFECT FOR LEA COUNTY NEW MEXICO AND MOST OF 
THE PERMIAN BASIN OF WEST TEXAS THROUGH LATE THIS AFTERNOON...

.Winds had increased across much of the area today as an upper 
level storm system passes to the north. Strong mountain winds 
will spread east into the nearby plains of Southeast New Mexico 
and the Upper Trans Pecos this afternoon.

NMZ027-TXZ258-170600-
/O.EXT.KMAF.HW.W.0012.000000T0000Z-190217T0600Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
128 PM MST Sat Feb 16 2019

...HIGH WIND WARNING NOW IN EFFECT UNTIL 11 PM MST THIS EVENING...

* TIMING...Through this evening.

* WINDS...West 35 to 55 mph with gusts to 70 mph.

* IMPACTS...Aviation interests may experience localized but 
  extreme turbulence. Additionally, high profile vehicles may 
  have difficulty driving. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Sustained wind speeds of at least 40 mph or gusts of 58 mph or
more can lead to property damage.

&&

$$

TXZ074-170300-
/O.CON.KMAF.HW.W.0012.000000T0000Z-190217T0300Z/
Davis/Apache Mountains Area-
Including the cities of Alpine and Fort Davis
228 PM CST Sat Feb 16 2019

...HIGH WIND WARNING REMAINS IN EFFECT ABOVE 6000 FEET UNTIL 9 PM
CST THIS EVENING...

* TIMING...Through mid evening.

* WINDS...West winds 35 to 45 mph with gusts to 65 mph.

* IMPACTS...Aviation interests may experience localized but 
  extreme turbulence. Additionally, high profile vehicles may 
  have difficulty driving. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring.

&&

$$

NMZ028-TXZ057-058-170000-
/O.CON.KMAF.HW.W.0012.000000T0000Z-190217T0000Z/
Eddy County Plains-Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Van Horn, and Pecos
228 PM CST Sat Feb 16 2019 /128 PM MST Sat Feb 16 2019/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/
THIS EVENING...

* TIMING...Through late this afternoon. 

* WINDS...West 35 to 45 mph with gusts to 60 mph.

* IMPACTS...Aviation interests may experience localized but 
  extreme turbulence. Additionally, high profile vehicles may 
  have difficulty driving. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Sustained wind speeds of at least 40 mph or gusts of 58 mph or
more can lead to property damage.

&&

$$

NMZ029-033-034-TXZ045-046-050-051-059>062-067-170000-
/O.CON.KMAF.WI.Y.0007.000000T0000Z-190217T0000Z/
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Andrews-Martin-Loving-Winkler-Ector-Midland-Ward-
Including the cities of Tatum, Hobbs, Lovington, Eunice, Jal, 
Seminole, Lamesa, Andrews, Stanton, Mentone, Kermit, Odessa, 
Midland, and Monahans
228 PM CST Sat Feb 16 2019 /128 PM MST Sat Feb 16 2019/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING...

* TIMING...Through late this afternoon.

* WINDS...West 25 to 35 mph with gusts to 50 mph.

* IMPACTS... Winds will make driving difficult, especially for 
  high profile vehicles. Use extra caution. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Use
extra caution.

&&

$$
922 
WWUS74 KMAF 170011
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
611 PM CST Sat Feb 16 2019

...HIGH WIND WARNING IN EFFECT FOR THE GUADALUPE AND DELAWARE
MOUNTAINS AND DAVIS MOUNTAINS ABOVE 6000 FEET THROUGH THIS
EVENING...

.The high wind will continue to slowly decrease through the
evening. A High Wind Warning remains in effect for the
Guadalupe... Delaware... and Davis Mountains.

NMZ028-TXZ057-058-170115-
/O.EXP.KMAF.HW.W.0012.000000T0000Z-190217T0000Z/
Eddy County Plains-Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Van Horn, and Pecos
611 PM CST Sat Feb 16 2019 /511 PM MST Sat Feb 16 2019/

...HIGH WIND WARNING HAS EXPIRED...

Wind speeds have decreased and the warning was allowed to expire.

$$

NMZ029-033-034-TXZ045-046-050-051-059>062-067-170115-
/O.EXP.KMAF.WI.Y.0007.000000T0000Z-190217T0000Z/
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Andrews-Martin-Loving-Winkler-Ector-Midland-Ward-
Including the cities of Tatum, Hobbs, Lovington, Eunice, Jal, 
Seminole, Lamesa, Andrews, Stanton, Mentone, Kermit, Odessa, 
Midland, and Monahans
611 PM CST Sat Feb 16 2019 /511 PM MST Sat Feb 16 2019/

...WIND ADVISORY HAS EXPIRED...

Wind speeds have decreased and the advisory was allowed to 
expire.

$$

NMZ027-TXZ258-170600-
/O.CON.KMAF.HW.W.0012.000000T0000Z-190217T0600Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
511 PM MST Sat Feb 16 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

* TIMING...Through this evening.

* WINDS...West 35 to 55 mph with gusts to 70 mph.

* IMPACTS...Aviation interests may experience localized but 
  extreme turbulence. Additionally, high profile vehicles may 
  have difficulty driving. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Sustained wind speeds of at least 40 mph or gusts of 58 mph or
more can lead to property damage.

&&

$$

TXZ074-170300-
/O.CON.KMAF.HW.W.0012.000000T0000Z-190217T0300Z/
Davis/Apache Mountains Area-
Including the cities of Alpine and Fort Davis
611 PM CST Sat Feb 16 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM CST THIS
EVENING...

* TIMING...Through mid evening.

* WINDS...West winds 35 to 45 mph with gusts to 65 mph.

* IMPACTS...Aviation interests may experience localized but 
  extreme turbulence. Additionally, high profile vehicles may 
  have difficulty driving. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Feb 15, 10:28 PM CST, 5 hours 17 minutes earlier.

Area forecast discussion, Feb 15, 10:28 PM CST, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1028 PM CST Fri Feb 15 2019

.DISCUSSION...

See 06z aviation discussion below.

&&

.AVIATION...

Winds will become easterly at MAF and will become southwesterly at
the other terminals overnight. Winds will increase out of the west
by 18z Saturday with wind gusts of 30 to near 40 kts expected
during the afternoon. Mostly VFR conditions are expected through
the period, except for possible blowing dust due to the wind.

&&

PREV DISCUSSION... /issued 246 PM CST Fri Feb 15 2019/

DISCUSSION...

Potent westerly flow aloft will continue through the weekend as
an upper level storm system passes north across the central
Rockies and central Plains. This flow will rapidly intensify a
lee surface low across the high plains and shove a cold front well
east of the Permian Basin by Saturday afternoon. Strong winds are
expected in the Guadalupe Mountains through Saturday evening and
possibly the Davis Mountains above 5500 feet Saturday afternoon
and evening. Wind Advisories will also likely be need across
southeast New Mexico and a significant portion of west Texas
Saturday afternoon. Temperatures will continue much above normal
Saturday with low level thermal ridging in place along with
downslope flow and decreasing clouds. The dry Pacific front will
pass through Saturday night and temperatures will get knocked back
to more normal values Sunday.

By Monday and Monday night temperatures are expected to become
much below normal north and east of the Pecos River as a
reinforcing surge of higher pressure presses southwest toward
the mountains. At the same time the next upper level storm system
is forecast to track across the Rockies through Tuesday. Lift
generated by this system (and the right rear quadrant of the upper
level jet) above the surface cold dome will produce a chance of
light precipitation mainly late Monday night and Tuesday mainly
north and east of the Pecos River in southeast New Mexico and the
Permian Basin of west Texas. Forecast soundings indicate the
potential for a light mix of rain, freezing rain, ice pellets, and
freezing drizzle.

Behind this system dry weather is expected next Tuesday night
through Thursday with a gradual warming trend to more normal
values by next Thursday and Friday.

FIRE WEATHER...

It has been very windy today, fortunately plenty of moisture is
streaming in from the west keeping humidities well above 20 percent.
This will not be the case tomorrow as the windy conditions continue
but humidities drop into the teens. The ERC values are increasing
but may be just short of what is needed for a red flag warning so we
are not issuing a watch for Saturday at this time. Winds diminish
Sunday improving the fire weather threat and a strong cold front
arrives Monday and Tuesday bringing sharply colder temperatures and
increasing moisture. Warmer and drier conditions return the end of
next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     38  76  39  62 /   0   0   0   0
Carlsbad                       48  71  37  64 /   0   0   0   0
Dryden                         55  84  48  74 /   0   0   0   0
Fort Stockton                  51  79  43  65 /   0   0   0   0
Guadalupe Pass                 43  62  33  54 /   0   0   0   0
Hobbs                          40  70  32  60 /   0   0   0   0
Marfa                          40  72  34  63 /   0   0   0   0
Midland Intl Airport           44  76  39  63 /   0   0   0   0
Odessa                         47  76  39  64 /   0   0   0   0
Wink                           47  76  36  65 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 8 PM MST Saturday for Guadalupe
     Mountains of Eddy County.

TX...High Wind Watch from Saturday morning through Saturday evening
     for Davis/Apache Mountains Area.

     High Wind Warning until 8 PM MST Saturday for Guadalupe
     Mountains.

&&

99/99/
Hazardous weather outlook, Feb 15, 2:42 PM CST, 13 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
242 PM CST Fri Feb 15 2019

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-162045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
242 PM CST Fri Feb 15 2019 /142 PM MST Fri Feb 15 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

High winds are expected in the Guadalupe Mountains today with gusts
to around 70 mph in the favored areas. A High Wind Warning is in
effect.

Elevated fire weather conditions will continue through this afternoon
across southeast New Mexico and the northwest and north Permian
Basin. A Fire Danger Statement has been issued.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

High winds will continue in the Guadalupe Mountains Saturday with
gusts to around 70 mph, A High Wind Warning remains in effect. High
winds are possible in the Davis Mountains above 5500 feet Saturday. A
High Wind Watch is in effect. Additionally, windy conditions are
forecast Saturday for southeast New Mexico the Permian Basin, the Low
Rolling Plains, and the Trans Pecos Region.

Elevated to critical fire weather conditions are expected across much
of the area Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 4:26 AM CSTRed Flag WarningMAFAndrews, Gaines, Loving, Pecos, Ward, Winkler15 hr

Nearby

Wind Advisories in Texas, 2019Wind Advisories in New Mexico, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.